Ohio, 2019

Hail and Damaging Winds in Ohio, June 2, 2019

June 2, 2019 · NWS RLX · 6 events in 2 counties and zones

A cold front swept across the middle Ohio River Valley on the 2nd. Strong to severe thunderstorms moved through along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front swept across the middle Ohio River Valley on the 2nd. Strong to severe thunderstorms moved through along and ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 11:03 AM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 2, 11:03 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1203 PM EDT Sun Jun 2 2019

.SYNOPSIS...
More showers/storms Sunday with cold front. Next work week
starts dry and cooler, then a warm trend and unsettled weather
returns for the second half of the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1200 PM Sunday...

Today's forecast remains on track with the exception of a few
showers that have popped up across the north central WV
mountains. Visible satellite is just now showing convective
initiation across southeast Ohio, so expect showers and storms
to develop rapidly in the coming 2-3 hours.

As of 900 AM Sunday...

Added PoP's this morning in the mountains with redevelopment
along the remnant outflow boundary. The rest of the forecast
remains on track. Taking a closer look at severe threat today,
still looking at good instability and marginal shear, and SPC
continues the marginal risk for damaging wind gusts east of the
Ohio River today. As of the 13Z update, the SPC has expanded
slight risk to include most of southern and central West
Virginia. This roughly coincides with frontal passage during
the afternoon, when diurnal heating will kick off convection.
The main limiting factors will be weak low- to mid- level lapse
rates ahead of the wave due to warm advection, and dry air
aloft. While parcel moisture won't be an issue with ample low-
level moisture, dry entrainment could ultimately impact the
longevity and coverage of stronger storms.

As of 200 AM Sunday...

Convection from thunderstorms that developed across the midwest
earlier this evening continues across the area tonight. Some of
these storms could end up producing strong to low end severe
wind gusts. Columbus radar shows over 40 kts just off the
surface, and overall trend of storms has been weakening, so at
this point, just anticipate SPS, but will continue to monitor.

Frontal boundary still to the west, across central/northeast
Indiana stretching southwest. Still expecting convection to pick
back up again by early this afternoon as the front approaches,
and eventually sweeps across the area. Overall threat for severe
is low, but cant be completely ruled out, as some storms could
become organized with 30-40kts bulk shear and good instability.
Deep unidirectional flow noted in soundings, with organized line
segments and damaging winds the primary threat. The entire CWA
east of the Ohio river is in a marginal risk for today.

Tonight, high pressure will gradually start to build in behind
the departing front, with a quick clearing trend towards
morning.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 400 AM Sunday...

Strong surface high pressure remains in control with mostly
clear skies, a gradual warming trend and dry conditions through
Tuesday. Light southwest low level flow from the southwest will
keep warming trend Tuesday night. A cold front approaches from
the north on Wednesday increasing our chances for showers and
thunderstorms.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 400 AM Sunday...

The weather remains active Wednesday night through the weekend
as a cold front approaches from the north, to become stationary
oriented from west to east by early Thursday. This front is
expected oscillate south to north remain overhead over the
weekend.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 630 AM Sunday...

Overall, VFR conditions with light surface winds for much of the
night. However, showers and thunderstorms, across northern WV
continue to move east across the area, affecting TAF sites KCKB
and KEKN this morning before 14Z. Expect brief MVFR conditions
in vicinity of these storms.

Otherwise, brief break in the convection until an increase in
coverage particularly after 16Z-18Z, with brief gusty winds,
and MVFR/IFR conditions in vicinity of storms. In addition,
winds will increase and become gusty at times on Sunday, with
gusts in the teens to 20 kts. Coverage of convection will
gradually decrease after 00Z Monday, with MVFR cigs in its wake.
However, gradual improvement to VFR area wide is expected
overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms and associated
restrictions may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    M    H    M    M    M    M    M    M

AFTER 18Z MONDAY...
Local IFR possible in post rain fog/stratus Sunday night into
early Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...SL/MC
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...SL
Hazardous weather outlook, Jun 2, 12:19 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
119 PM EDT Sun Jun 2 2019

VAZ003-004-031730-
Dickenson-Buchanan-
119 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected across the area today. Brief
heavy downpours and gusty winds are possible with any storms. These
storms could also produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ067-075-076-083>087-WVZ005>011-013>020-024>034-039-040-515>522-
031730-
Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-
119 PM EDT Sun Jun 2 2019

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio
and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is potential for scattered severe thunderstorms today with
damaging wind gusts, small hail and lightning as the primary threats.
These storms could also produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-031730-
Greenup-Carter-Boyd-Lawrence KY-
119 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for northeast Kentucky.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for isolated strong to severe thunderstorms
on Sunday. These storms could also produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523>526-031730-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
119 PM EDT Sun Jun 2 2019

...SEVERE THUNDERSTORM WATCH 315 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is potential for scattered severe thunderstorms today with
damaging wind gusts, small hail and lightning as the primary
threats. These storms could also produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible in the better sheltered mountain valleys Monday
night into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-031730-
Perry-
119 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected across the area today. Brief
heavy downpours and gusty winds are possible with any storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 2, 11:55 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
1255 PM EDT Sun Jun 2 2019

WVZ031-032-040-021745-
Barbour-Harrison-Taylor-
1255 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAYLOR...NORTHWESTERN
BARBOUR AND CENTRAL HARRISON COUNTIES...

At 1255 PM EDT, a strong thunderstorm was located near Clarksburg,
moving east at 25 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Clarksburg, Grafton, Philippi, Bridgeport, Shinnston, Stonewood,
Nutter Fort, Lumberport, Anmoore, West Milford, Lost Creek,
Flemington, Valley Falls, Rosemont, Wolf Summit, Meadland, Tygart
Lake State Park, McGee, Galloway and Meadowbrook.

This includes the following highways...
 Interstate 79 between mile markers 110 and 128.
 Route 50 in West Virginia between mile markers 70 and 82.

LAT...LON 3939 8009 3940 8003 3910 8002 3918 8048
      3936 8050 3941 8023 3939 8020 3941 8011
TIME...MOT...LOC 1655Z 267DEG 24KT 3928 8041

26
Special weather statement, Jun 2, 11:57 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
1257 PM EDT Sun Jun 2 2019

KYZ101-103-OHZ086-087-021745-
Boyd-Greenup-Gallia-Lawrence-
1257 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOYD...NORTHEASTERN
GREENUP...SOUTH CENTRAL GALLIA AND LAWRENCE COUNTIES...

At 1257 PM EDT, a strong thunderstorm was located near Wheelersburg,
moving southeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Lake Vesuvius, Kenova,
Catlettsburg, Ceredo, Franklin Furnace, Flatwoods, South Point,
Russell, Vernon, Waterloo, Raceland, Worthington, Burlington,
Wurtland, Bellefonte and Aid.

LAT...LON 3868 8287 3864 8286 3865 8277 3868 8276
      3868 8270 3875 8270 3875 8266 3876 8266
      3866 8229 3841 8249 3840 8253 3840 8257
      3842 8260 3857 8281 3860 8274 3864 8277
      3861 8285 3864 8290
TIME...MOT...LOC 1657Z 300DEG 17KT 3869 8277

26
Special weather statement, Jun 2, 11:58 AM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
1258 PM EDT Sun Jun 2 2019

OHZ083-084-021745-
Jackson-Vinton-
1258 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON AND VINTON
COUNTIES...

At 1258 PM EDT, a strong thunderstorm was located 9 miles west of
Mcarthur, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Zaleski, Allensville,
Creola, Eagle Mills, Radcliffe and Byer.

LAT...LON 3917 8279 3917 8277 3931 8275 3937 8269
      3936 8264 3937 8263 3937 8261 3926 8226
      3920 8227 3920 8231 3915 8231 3893 8255
      3912 8279
TIME...MOT...LOC 1658Z 300DEG 17KT 3928 8265

26
Special weather statement, Jun 2, 12:02 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
102 PM EDT Sun Jun 2 2019

KYZ101-102-021745-
Greenup-Carter-
102 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT GREENUP AND CARTER COUNTIES...

At 102 PM EDT, a strong thunderstorm was located 7 miles southwest of
Letitia, or 14 miles north of Carter Caves State Park, moving
southeast at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Greenup, Load, Gesling, Greenbo Lake, Oldtown, Naples, Carter,
Flatwoods, Russell, Raceland, Wurtland, Grahn, Hopewell, Brushart,
Hitchins and Warnock.

This includes Interstate 64 in Kentucky between mile markers 156 and
178.

LAT...LON 3843 8323 3847 8319 3849 8319 3854 8314
      3855 8310 3859 8307 3863 8307 3853 8270
      3840 8281 3817 8296 3818 8299 3820 8301
      3820 8304 3818 8305 3822 8308 3823 8312
      3835 8324
TIME...MOT...LOC 1702Z 300DEG 17KT 3858 8313

26
Special weather statement, Jun 2, 12:18 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
118 PM EDT Sun Jun 2 2019

OHZ085-WVZ008-009-017-021800-
Meigs-Jackson-Wirt-Wood-
118 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...WIRT...
NORTHEASTERN JACKSON AND WOOD COUNTIES...

At 118 PM EDT, a strong thunderstorm was located near Forked Run
State Park, moving east at 20 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Parkersburg, Elizabeth, Forked Run State Park, Mineralwells, Lubeck,
Washington, Portland, Cherry, Peewee, Belleville, Reedsville, Walker,
Palestine, Lucille, Freeport, Davisville, Greencastle, Creston,
Morristown and Rockport.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 151 and 176.
 Route 50 in West Virginia between mile markers 7 and 21.

LAT...LON 3930 8131 3921 8130 3918 8130 3915 8133
      3913 8130 3913 8129 3894 8126 3893 8127
      3899 8178 3918 8183 3918 8176 3922 8172
      3923 8169 3931 8133
TIME...MOT...LOC 1718Z 256DEG 17KT 3907 8171

26
Special weather statement, Jun 2, 12:20 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
120 PM EDT Sun Jun 2 2019

OHZ075-076-085-021800-
Washington-Athens-Meigs-
120 PM EDT Sun Jun 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ATHENS COUNTIES...

At 120 PM EDT, a strong thunderstorm was located near Athens, moving
southeast at 25 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Athens, Coolville, Forked Run State Park, Tuppers Plains, Amesville,
Stroud Run State Park and Little Hocking.

LAT...LON 3935 8161 3928 8166 3927 8169 3926 8170
      3924 8169 3922 8170 3922 8172 3919 8174
      3918 8176 3916 8175 3910 8179 3932 8213
      3941 8203
TIME...MOT...LOC 1720Z 294DEG 20KT 3934 8203

26

The radar

The Charleston,WV radar (KRLX), 83 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
June 2, 12:32 PM EST
Where
Lawrence County, 0.54 mi E of Coal Grove
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.500, -82.640

Thunderstorm Wind, Gallia

When
June 2, 12:44 PM EST
Where
Gallia County, 2.56 mi WSW of Bladen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.650, -82.220

A tree fell on a power line along Bladen Road.

Thunderstorm Wind, Lawrence

When
June 2, 12:54 PM EST
Where
Lawrence County, 0.88 mi NE of Sheridan
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.480, -82.590

A tree and power line fell down along County Road 56.

Hail, Lawrence

When
June 2, 1:04 PM EST
Where
Lawrence County, 0.54 mi E of North Kenova
Measured
1.75 in hail
Reported by
Public
Coordinates
38.420, -82.570

Thunderstorm Wind, Lawrence

When
June 2, 1:04 PM EST
Where
Lawrence County, 0.71 mi SSE of North Kenova to 0.5 mi SW of North Kenova
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
38.411, -82.573

A National Weather Service storm survey team found damage consistent with a microburst in South Point. The microburst began near the intersection of Jefferson Street and Roberts Drive where a couple large pine trees were uprooted. Scattered tree damage was found in a west-northwesterly direction from here for about a mile, ending on 2nd Street near the Ohio River. The worst damage was found on Williamson Street where several trees were snapped or uprooted, a fence was pushed over and a small metal outbuilding was tossed over 100 yards.

Hail, Lawrence

When
June 2, 1:14 PM EST
Where
Lawrence County, Chesapeake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.430, -82.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818231, 818234, 818235, 818232, 818236, 818233.